Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Lipschitz stable reconstruction formula for the inverse problem for the wave equation

Authors: Shitao Liu and Lauri Oksanen
Journal: Trans. Amer. Math. Soc. 368 (2016), 319-335
MSC (2010): Primary 35R30
Published electronically: April 20, 2015
MathSciNet review: 3413865
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem to reconstruct a wave speed $ c \in C^\infty (M)$ in a domain $ M \subset \mathbb{R}^n$ from acoustic boundary measurements modelled by the hyperbolic Dirichlet-to-Neumann map $ \Lambda $. We introduce a reconstruction formula for $ c$ that is based on the Boundary Control method and incorporates features also from the complex geometric optics solutions approach. Moreover, we show that the reconstruction formula is locally Lipschitz stable for a low frequency component of $ c^{-2}$ under the assumption that the Riemannian manifold $ (M, c^{-2} dx^2)$ has a strictly convex function with no critical points. That is, we show that for all bounded $ C^2$ neighborhoods $ U$ of $ c$, there is a $ C^1$ neighborhood $ V$ of $ c$ and constants $ C, R > 0$ such that

$\displaystyle \vert\mathcal {F}\left (\tilde c^{-2} - c^{-2}\right )(\xi )\vert... ...left \Vert\tilde \Lambda - \Lambda \right \Vert _*, \quad \xi \in \mathbb{R}^n,$    

for all $ \tilde c \in U \cap V$, where $ \tilde \Lambda $ is the Dirichlet-to-Neumann map corresponding to the wave speed $ \tilde c$ and $ \left \vert\cdot \right \vert _*$ is a norm capturing certain regularity properties of the Dirichlet-to-Neumann maps.

References [Enhancements On Off] (What's this?)

  • [1] Giovanni Alessandrini, Stable determination of conductivity by boundary measurements, Appl. Anal. 27 (1988), no. 1-3, 153-172. MR 922775 (89f:35195),
  • [2] Giovanni Alessandrini and Sergio Vessella, Lipschitz stability for the inverse conductivity problem, Adv. in Appl. Math. 35 (2005), no. 2, 207-241. MR 2152888 (2006d:35289),
  • [3] Habib Ammari, Hajer Bahouri, David Dos Santos Ferreira, and Isabelle Gallagher, Stability estimates for an inverse scattering problem at high frequencies, J. Math. Anal. Appl. 400 (2013), no. 2, 525-540. MR 3004984,
  • [4] Michael Anderson, Atsushi Katsuda, Yaroslav Kurylev, Matti Lassas, and Michael Taylor, Boundary regularity for the Ricci equation, geometric convergence, and Gelfand's inverse boundary problem, Invent. Math. 158 (2004), no. 2, 261-321. MR 2096795 (2005h:53051),
  • [5] Gang Bao and Kihyun Yun, On the stability of an inverse problem for the wave equation, Inverse Problems 25 (2009), no. 4, 045003, 7. MR 2482154 (2010a:35270),
  • [6] Claude Bardos, Gilles Lebeau, and Jeffrey Rauch, Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary, SIAM J. Control Optim. 30 (1992), no. 5, 1024-1065. MR 1178650 (94b:93067),
  • [7] M. I. Belishev, An approach to multidimensional inverse problems for the wave equation, Dokl. Akad. Nauk SSSR 297 (1987), no. 3, 524-527 (Russian); English transl., Soviet Math. Dokl. 36 (1988), no. 3, 481-484. MR 924687 (89c:35152)
  • [8] M. I. Belishev, Recent progress in the boundary control method, Inverse Problems 23 (2007), no. 5, R1-R67. MR 2353313 (2008h:93001),
  • [9] Mourad Bellassoued and David Dos Santos Ferreira, Stability estimates for the anisotropic wave equation from the Dirichlet-to-Neumann map, Inverse Probl. Imaging 5 (2011), no. 4, 745-773. MR 2852371,
  • [10] Adi Ben-Israel and Thomas N. E. Greville, Generalized inverses, 2nd ed., CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 15, Springer-Verlag, New York, 2003. Theory and applications. MR 1987382 (2004b:15008)
  • [11] Kenrick Bingham, Yaroslav Kurylev, Matti Lassas, and Samuli Siltanen, Iterative time-reversal control for inverse problems, Inverse Probl. Imaging 2 (2008), no. 1, 63-81. MR 2375323 (2009c:35470),
  • [12] A. S. Blagoveščenskiĭ, The inverse problem of the theory of seismic wave propagation, Problems of mathematical physics, No. 1: Spectral theory and wave processes (Russian), Izdat. Leningrad. Univ., Leningrad, 1966, pp. 68-81. (errata insert) (Russian). MR 0371360 (51 #7579a)
  • [13] A. L. Bukhgeĭm and M. V. Klibanov, Uniqueness in the large of a class of multidimensional inverse problems, Dokl. Akad. Nauk SSSR 260 (1981), no. 2, 269-272 (Russian). MR 630135 (83b:35157)
  • [14] Nicolas Burq and Patrick Gérard, Condition nécessaire et suffisante pour la contrôlabilité exacte des ondes, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997), no. 7, 749-752 (French, with English and French summaries). MR 1483711 (98j:93052),
  • [15] Maarten V. de Hoop, Lingyun Qiu, and Otmar Scherzer, Local analysis of inverse problems: Hölder stability and iterative reconstruction, Inverse Problems 28 (2012), no. 4, 045001, 16. MR 2892888,
  • [16] Thomas Duyckaerts, Xu Zhang, and Enrique Zuazua, On the optimality of the observability inequalities for parabolic and hyperbolic systems with potentials, Ann. Inst. H. Poincaré Anal. Non Linéaire 25 (2008), no. 1, 1-41. MR 2383077 (2008j:93027),
  • [17] Heinz W. Engl, Martin Hanke, and Andreas Neubauer, Regularization of inverse problems, Mathematics and its Applications, vol. 375, Kluwer Academic Publishers Group, Dordrecht, 1996. MR 1408680 (97k:65145)
  • [18] R. Gulliver, I. Lasiecka, W. Littman, and R. Triggiani, The case for differential geometry in the control of single and coupled PDEs: the structural acoustic chamber, Geometric methods in inverse problems and PDE control, IMA Vol. Math. Appl., vol. 137, Springer, New York, 2004, pp. 73-181. MR 2169903 (2006g:93065),
  • [19] Robert Gulliver and Walter Littman, Chord uniqueness and controllability: the view from the boundary. I, Differential geometric methods in the control of partial differential equations (Boulder, CO, 1999) Contemp. Math., vol. 268, Amer. Math. Soc., Providence, RI, 2000, pp. 145-175. MR 1804794 (2002h:93013),
  • [20] Oleg Yu. Imanuvilov and Masahiro Yamamoto, Global uniqueness and stability in determining coefficients of wave equations, Comm. Partial Differential Equations 26 (2001), no. 7-8, 1409-1425. MR 1855284 (2002j:35310),
  • [21] Victor Isakov, Inverse problems for partial differential equations, 2nd ed., Applied Mathematical Sciences, vol. 127, Springer, New York, 2006. MR 2193218 (2006h:35279)
  • [22] Victor Isakov, Increasing stability for the Schrödinger potential from the Dirichlet-to-Neumann map, Discrete Contin. Dyn. Syst. Ser. S 4 (2011), no. 3, 631-640. MR 2746425 (2011m:35419),
  • [23] Saichi Izumino, Convergence of generalized inverses and spline projectors, J. Approx. Theory 38 (1983), no. 3, 269-278. MR 705545 (85c:41054),
  • [24] Alexander Katchalov, Yaroslav Kurylev, and Matti Lassas, Inverse boundary spectral problems, Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, vol. 123, Chapman & Hall/CRC, Boca Raton, FL, 2001. MR 1889089 (2003e:58045)
  • [25] Mohammad A. Kazemi and Michael V. Klibanov, Stability estimates for ill-posed Cauchy problems involving hyperbolic equations and inequalities, Appl. Anal. 50 (1993), no. 1-2, 93-102. MR 1281205 (95d:35183),
  • [26] I. Lasiecka, J.-L. Lions, and R. Triggiani, Nonhomogeneous boundary value problems for second order hyperbolic operators, J. Math. Pures Appl. (9) 65 (1986), no. 2, 149-192. MR 867669 (88c:35092)
  • [27] M. M. Lavrentev, V. G. Romanov, and S. P. Shishatskiĭ, Ill-posed problems of mathematical physics and analysis, Translations of Mathematical Monographs, vol. 64, American Mathematical Society, Providence, RI, 1986. Translated from the Russian by J. R. Schulenberger; Translation edited by Lev J. Leifman. MR 847715 (87g:65003)
  • [28] J.-L. Lions, Exact controllability, stabilization and perturbations for distributed systems, SIAM Rev. 30 (1988), no. 1, 1-68. MR 931277 (89e:93019),
  • [29] Shitao Liu and Roberto Triggiani, Global uniqueness and stability in determining the damping coefficient of an inverse hyperbolic problem with nonhomogeneous Neumann B.C. through an additional Dirichlet boundary trace, SIAM J. Math. Anal. 43 (2011), no. 4, 1631-1666. MR 2821598,
  • [30] Niculae Mandache, Exponential instability in an inverse problem for the Schrödinger equation, Inverse Problems 17 (2001), no. 5, 1435-1444. MR 1862200 (2002h:35339),
  • [31] Luc Miller, Escape function conditions for the observation, control, and stabilization of the wave equation, SIAM J. Control Optim. 41 (2002), no. 5, 1554-1566 (electronic). MR 1971962 (2004b:93115),
  • [32] Sei Nagayasu, Gunther Uhlmann, and Jenn-Nan Wang, Increasing stability in an inverse problem for the acoustic equation, Inverse Problems 29 (2013), no. 2, 025012, 11. MR 3020433,
  • [33] Rakesh, Reconstruction for an inverse problem for the wave equation with constant velocity, Inverse Problems 6 (1990), no. 1, 91-98. MR 1036380 (91d:35232)
  • [34] Luca Rondi, A remark on a paper by G. Alessandrini and S. Vessella: ``Lipschitz stability for the inverse conductivity problem'' [Adv. in Appl. Math. 35 (2005), no. 2, 207-241; MR2152888], Adv. in Appl. Math. 36 (2006), no. 1, 67-69. MR 2198854 (2006h:35284),
  • [35] Plamen Stefanov and Gunther Uhlmann, Recovery of a source term or a speed with one measurement and applications, Trans. Amer. Math. Soc. 365 (2013), no. 11, 5737-5758. MR 3091263,
  • [36] Plamen Stefanov and Gunther Uhlmann, Stability estimates for the hyperbolic Dirichlet to Neumann map in anisotropic media, J. Funct. Anal. 154 (1998), no. 2, 330-358. MR 1612709 (99f:35120),
  • [37] Plamen Stefanov and Gunther Uhlmann, Stable determination of generic simple metrics from the hyperbolic Dirichlet-to-Neumann map, Int. Math. Res. Not. 17 (2005), 1047-1061. MR 2145709 (2006a:58030),
  • [38] Plamen Stefanov and Gunther Uhlmann, Thermoacoustic tomography with variable sound speed, Inverse Problems 25 (2009), no. 7, 075011, 16. MR 2519863 (2010i:35439),
  • [39] Zi Qi Sun, On continuous dependence for an inverse initial-boundary value problem for the wave equation, J. Math. Anal. Appl. 150 (1990), no. 1, 188-204. MR 1059582 (91i:35024),
  • [40] John Sylvester and Gunther Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2) 125 (1987), no. 1, 153-169. MR 873380 (88b:35205),
  • [41] Daniel Tataru, Unique continuation for solutions to PDE's; between Hörmander's theorem and Holmgren's theorem, Comm. Partial Differential Equations 20 (1995), no. 5-6, 855-884. MR 1326909 (96e:35019),
  • [42] D. Tataru, Carleman estimates and unique continuation for solutions to boundary value problems, J. Math. Pures Appl. (9) 75 (1996), no. 4, 367-408. MR 1411157 (97m:35039)
  • [43] Roberto Triggiani and P. F. Yao, Carleman estimates with no lower-order terms for general Riemann wave equations. Global uniqueness and observability in one shot, Appl. Math. Optim. 46 (2002), no. 2-3, 331-375. Special issue dedicated to the memory of Jacques-Louis Lions. MR 1944764 (2003j:93042),
  • [44] G. Uhlmann.
    Electrical impedance tomography and calderon's problem.
    Inverse Problems, 25(12):123011, 2009.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R30

Retrieve articles in all journals with MSC (2010): 35R30

Additional Information

Shitao Liu
Affiliation: Department of Mathematics and Statistics, University of Helsinki, P.O. Box 68 FI-00014 Helsinki, Finland
Address at time of publication: Department of Mathematical Sciences, Clemson University, Clemson, South Carolina 29634

Lauri Oksanen
Affiliation: Department of Mathematics and Statistics, University of Helsinki, P.O. Box 68 FI-00014 Helsinki, Finland
Address at time of publication: Department of Mathematics, University College London, Gower Street, WC1E 6BT, London, United Kingdom

Keywords: Inverse problems, wave equation, Lipschitz stability
Received by editor(s): October 3, 2012
Received by editor(s) in revised form: November 2, 2013
Published electronically: April 20, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society